Delayed hypersensitivity reaction to human serum albumin in a dog surgically managed for septic peritonitis

23 Aug 2019

Hubers, M., Allison, A., Vallefuoco, R.

Vet Record Case Reports Image

A five-year-eight-month-old standard poodle presented with hypovolaemic shock and severe jaundice. The dog was diagnosed with a perforating pyloric ulcer and treated surgically with pylorectomy and gastroduodenostomy. During the recovery phase the dog developed peripheral oedema secondary to severe hypoalbuminaemia (14 g/l). Treatment of the hypoalbuminaemia included a human serum albumin (HSA) transfusion. The patient was readmitted nine days post-transfusion with pyrexia, petechiae, scleral bleeding, anorexia, oedema and forelimb lameness. A presumptive diagnosis of a type 3 hypersensitivity reaction to the HSA transfusion was made. The dog was treated with 0.5 mg/kg prednisolone twice daily, 20 mg/kg pentoxifylline three times a day and 1 mg/kg omeprazole twice daily. Clinical signs resolved within one week, and at the last follow-up, five months postsurgery, the owners reported that the dog was clinically well with no further signs of side effects from the HSA transfusion.